Florida, 2024Tornado and Tropical Storm in Florida, October 8 to 10, 2024
October 8 to 10, 2024 · NWS KEY · 7 events in 4 counties and zones
Hurricane Milton moved northeast across the eastern Gulf of Mexico, gradually weakening from category 5 to category 4 strength while passing, at the closest approach, about 180 statue miles to the northwest of Key West on the afternoon of October 9, 2024. Widespread lower-end tropical storm force winds overspread the Lower Florida Keys and its adjacent coastal waters producing isolated large…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Milton moved northeast across the eastern Gulf of Mexico, gradually weakening from category 5 to category 4 strength while passing, at the closest approach, about 180 statue miles to the northwest of Key West on the afternoon of October 9, 2024. Widespread lower-end tropical storm force winds overspread the Lower Florida Keys and its adjacent coastal waters producing isolated large tree limb and utility line damage. Coastal flooding in lowest elevation parts of the Florida Keys occurred initially with storm surge around 1.5 feet MHHW along the oceanside of the Florida Keys accompanied by heavy wave action on October 9th, with a secondary Gulfside and Florida Bayside storm surge of higher magnitude during the early through mid morning hours October 10th. The highest storm surge values near 3.0 feet above MHHW occurred in Key Largo along Blackwater Sound. One tornado was observed as a waterspout moved ashore the far southwest portion of Key West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 8, 12:33 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 8, 12:33 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
133 PM EDT Tue Oct 8 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 133 PM EDT Tue Oct 8 2024
Some of the island chain is seeing sunlight this afternoon for a
change. Conditions today are a proverbial "calm before the storm"
after yesterday's cloudy and wet day. This doesn't mean rain is
completely out of the question for the Keys however, as KBYX radar
continues to detect a swath of showers and embedded thunderstorms
in our Gulf waters and the vicinity of the Upper Keys. Our radar
also has detected a handful of boundaries in the Straits of
Florida that have occasionally drifted north and sparked some
nearby showers. Coverage of these showers is sparse and has
therefore allowed for temperatures in the Lower and Middle Keys to
already reach into the upper 80s while ongoing cloud cover and
rain restricts Upper Keys temperatures to the upper 70s to lower
80s. Flow along the reef has an anticylonic look with light to
moderate southwesterly breezes at Sand Key and light westerlies at
Carysfort Reef Light.
As hinted to earlier, today will be the last day of near normal
weather conditions before Major Hurricane Milton's approach to the
Keys. Even near normal is a bit of a stretch as a description. A
stationary front is parked over South Florida as dry air descends
with deep layer troughing extends down the Eastern Seaboard. These
features have confined a large area of high PW values over South
Florida and the Keys. Combining this with the lift produced by
lingering mesoscale boundaries and unstable atmosphere sampled by
this morning's 12z sounding has resulted in enhanced PoPs along
the island chain today. That being said, CIMSS MIMIC TPW notes
drier PW values filtering in from the south as an area of
subsidence preceding Milton slides over the Keys. This means that
most of the rain (especially for the Lower and Middle Keys) has
likely already fallen as we find a lull in activity for the rest
of the day.
Tonight is the beginning of the main event with Major Hurricane
Milton. Milton is set to make its closet approach to the Florida
Keys sometime Wednesday morning to Wednesday afternoon. While the
more recent advisory from the National Hurricane Center has nudged
it further west, we still expect impacts to start across our area as
conditions deteriorate overnight. See our Hurricane Local
Statement product for the most up to date potential impacts to the
Florida Keys. PoPs will continue to be enhanced but somewhat
volatile as whether or not we see a large amount of precipitation
will depend on where Milton's rain bands will move through. Some
CAMs solutions suggest only a few large bands sweep through while
others develop convection around the island chain in multiple
rounds. Stay tuned...
In the days following Milton, moderate breezes will shift to be
out of the north to northeast. PoPs will fall to near to normal
values (~20%) as a drier air mass is left in Milton's wake.
Slightly lower dewpoints and temperatures may give us a glimpse of
Fall weather but only briefly. By the end of the weekend, we
return to a normal pattern with ridging building in the western
North Atlantic and easterly breezes along our Reef once more.
&&
.MARINE...
Issued at 133 PM EDT Tue Oct 8 2024
A Tropical Storm Warning remains in effect for all the Florida
Keys coastal waters with a Hurricane Watch for the offshore Gulf
waters. Gentle to moderate southwest to west breezes will briefly
slacken this afternoon before quickly increasing and shifting to
the southeast to south tonight as Hurricane Milton approaches.
Hurricane Milton is expected to make its closest approach sometime
Wednesday as it gains some speed and moves northeastward towards
Florida's West Gulf Coast. Due to this, a Tropical Storm Warning
remains in effect for all Keys coastal waters and a Hurricane
Watch is in effect for the offshore Gulf waters. An extended
period of hazardous marine conditions are expected through
Wednesday night. While conditions improve late week, moderate to
fresh northeast to east breezes are expected to continue through
the weekend.
&&
.AVIATION...
(15Z TAFS)
Issued at 133 PM EDT Tue Oct 8 2024
We have entered into a brief lull in shower and thunderstorm
activity for both EYW and MTH terminals. Expecting convection to
redevelop in the late afternoon and evening hours as winds clock
around to the south in earnest. In addition, expect winds to
increase in strength, especially at the EYW terminal, as Milton
continues a northeast track from the Yucatan Peninsula overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 82 88 80 89 / 70 60 40 30
Marathon 81 88 82 89 / 60 60 50 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 2 PM EDT Thursday for FLZ076>078.
Tropical Storm Warning for FLZ076>078.
GM...Tropical Storm Warning for GMZ031>035-042>044-052>055-072>075.
Hurricane Watch for GMZ033-034.
&&
Public/Marine/Fire...JAM
Aviation/Nowcasts....LIW
Data Acquisition.....AP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 8, 4:09 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
509 AM EDT Tue Oct 8 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-091030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
509 AM EDT Tue Oct 8 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Tropical Storm Warning and Coastal Flood Warning remains in effect
for all of the Florida Keys. The primary impact to the Keys from
the fringes of Hurricane Milton will be Wednesday and Wednesday
night.
Isolated to scattered thunderstorms are expected today. The
primary hazards will be wind gusts of 35 to 45 mph, cloud to
surface lightning strikes, and locally heavy rainfall, with the
potential for flooding in low lying areas and roadways.
Thundery squalls with local wind gusts of 45 to 55 mph will be
possible throughout the Florida Keys tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thundery squalls with local wind gusts of 55 to 65 mph will be
possible across the Florida Keys Wednesday through Thursday
morning.
There is about a two-in-five chance for sustained tropical storm force
winds of 40 to 50 mph from Wednesday morning through Thursday morning
as Milton makes its closest approach to the Keys, and a Tropical Storm
Warning remains in effect for all of the Florida Keys.
Storm surge saltwater flooding of 1 to 3 feet above ground level, or
mean higher high water, will be possible on the Gulf and Bay side of
the Florida Keys from Wednesday morning through Thursday. Additionally,
Atlantic facing shorelines will be susceptible to crashing waves and
overwash. A Coastal Flood Warning remains in effect for all of the
Florida Keys. The threat for coastal flooding has remained steady from
the previous advisory.
There will be the potential for isolated tornadoes from late tonight
through Wednesday and into Wednesday night.
Additional rainfall amounts of 2 to 4 inches are likely through
Wednesday night. Flooding of low elevation streets and poor drainage
areas will be possible in areas impacted by heavy downpours.
Small Craft Advisories will be required for all of the Keys
coastal waters Thursday night after the Tropical Storm Warnings
are lowered. Winds and seas will decrease below advisory levels
across most of the Keys waters on Friday, but lingering north
northeast swell across the eastern Straits of Florida will likely
require a Small Craft Advisory to continue there into Saturday
morning.
Otherwise, the forecast for Friday through Monday will feature a
return to quiet weather across the Florida Keys, with much
improved marine conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 storm surge/tide, 3 tropical storm, 1 tornado. Local standard time, as filed.
Storm Surge/Tide, Monroe/Lower Keys
- When
- October 8, 2:00 PM EST to October 9, 2:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Coastal flooding was initially limited to street flooding and heavy wave overwash of seawalls on the Atlantic side of Key West, and later evolved on the Gulf of Mexico side of the Lower Keys. Maximum water levels were measured at 1.2 feet above MHHW in the protected Key West Harbor, but estimated at 2.0 to 2.5 feet above MHHW along the northern extends of Big Torch Key and Big Pine Key.
Storm Surge/Tide, Monroe/Middle Keys
- When
- October 8, 10:00 PM EST to October 9, 9:00 AM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Minor coastal flooding occurred on the Atlantic side of Marathon estimated at 1.5 feet above MHHW producing flooding of yards and parking lots, and followed on the Florida Bay side up to near 2.0 feet above MHHW at Vaca Key near the USCG Station Marathon. Flooding impacts were limited to yards and overtopping of docks on the Florida Bay side.
Tornado, Monroe
- When
- October 8, 10:37 PM EST to 10:39 PM EST
- Where
- Monroe County, 2.18 mi W of (Eyw)key West Inl Ar to 2.19 mi SW of Stock Is
- Rating
- EF1
- Path length
- 0.28 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 24.544, -81.804
A waterspout with a concentrated single vortex was |observed on the oceanside moving north shortly prior to landfall in |the Truman Annex section of Key West. The subsequent tornado moved |north through a small complex of residential apartmentments. |Numerous large hardwood tree limbs and a snapped set of umbrella |tree trunks were noted, along with removed flashing and shingles |from the corners of one of of the residential structurs. A light |pole of lightweight composite spun material snapped just above its |base along the western side of the the tornado circulation. It was |this location that the maximum estimated peak wind of 95 mph was |assessed. While not specifically rated, partially-filled trash |(approximately 96 gallons) and recycling recepticles were lofted |north and northeastward, with one impact breaking the window frame |and shattering windows on one of the apartment facilities. The |tornado bended very slightly west of due north, passing near a |chapel facility snapping numerous healthy, solid-wood large limbs |from a medium-sized gumbo limbo tree, as well as snappling the |trunks of a medium-large hardwood tree of ill health and a loaded, |unharvested medium-sized coconut palm. The differing directions of |the damage path suggested the tornado likely continued as a narrow |with estimated wind speeds of 80 to 90 mph. The tornado damage path |ended in an undeveloped portion of the Truman Annex with no sign of |continuation into the Key West-Truman Annex Inner Mole waterfront.
Tropical Storm, Monroe/Lower Keys
- When
- October 9, 4:00 AM EST to October 10, 6:00 AM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- ASOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical storm conditions overspread the Lower Florida Keys and Key West as the result of the passage of Hurricane Milton well to the north of the Florida Keys. Frequent wind gusts of 45 to 60 mph impacted the Lower Florida Keys, with the maximum sustained winds near 40 mph with gusts to 59 mph observed at Key West International Airport. Scattered, mostly small power outages occurred as result of downed tree limbs, with the largest power outage impacting a portion of east-central Big Pine Key at over 100 customers.
Tropical Storm, Monroe/Middle Keys
- When
- October 9, 10:00 AM EST to October 10, 1:00 AM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- ASOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical storm force wind gusts occurred during occasional rain squalls impacted the Middle Florida Keys along the periphery of Hurricane Milton. Peak wind gusts around 45 mph occurred in the Marathon vicinity, resulting in isolated downed tree limbs and isolated, brief power outages.
Tropical Storm, Monroe/Upper Keys
- When
- October 9, 3:00 PM EST to 5:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- AWOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Isolated outermost rain squalls from the periphery of Hurricane Milton resulted in brief wind gusts near 40 mph throughout the Upper Florida Keys. Minor wind damage in the form of isolated small tree limbs and palm fronds downed was noted.
Storm Surge/Tide, Monroe/Upper Keys
- When
- October 10, 12:00 AM EST to 5:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm surge flooding along the Atlantic side of Islamorada peaked at about 1.2 feet above NAVD88 at Snake Creek, resulting in the overtopping of seawalls, docks, and parking lot flooding. Later, as Hurricane Milton crossed the Florida Peninsula, more major coastal flooding occurred along the Florida Bay shores from Islamorada through Key Largo. Maximum water levels were observed near 3.0 feet above MHHW at Sunset Cove, and 2.5 feet NAVD88 by the National Park Service Gauge at Blackwater Sound. Several bayside streets in Key Largo became impassible from the morning through afternoon hours of October 10th, with one residence flooded directly.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, October 8 to 31, 202411 events
- Drought in Minnesota, October 8 to 31, 20247 events
- Drought in Texas, October 8 to 31, 20246 events
- Drought in Wisconsin, October 8 to 31, 20244 events
- Drought in South Dakota, October 8 to 31, 20242 events
- Waterspouts in Lake Ontario, October 8, 20242 events
- Drought in Minnesota, October 8 to 31, 20241 event
- Drought in Tennessee, October 8 to 31, 20241 event
- Drought in Iowa, October 8 to 31, 20241 event
- Drought in Montana, October 8 to 31, 20241 event
- Drought in Iowa, October 8 to 31, 20241 event
- Drought in Texas, October 8 to 31, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220169, 1220168, 1220170, 1220163, 1220162, 1220161, 1220167.